Alert archive / Montana / River Flood Warnings in 2018
River Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 27, 2018, 7:43 PM MDT for Blaine County, Montana. It was in force for 28 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2018, 7:43 PM MDT (01:43 UTC)
- Expired
- Mar 29, 2018, 12:00 AM MDT
- In force
- 28 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 183 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clear Creek (North-central MT) near Chinook near mouth (CCMM8).
- Action stage
- 4.5 ft
- Minor stage
- 5.5 ft
- Moderate stage
- 6.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06142400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
517 WGUS45 KTFX 280143 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 743 PM MDT Tue Mar 27 2018 ...The National Weather Service in Great Falls has issued a Flood Warning until Wednesday night for the following rivers in North Central and Southwest Montana... Clear Creek near Chinook . Warming temperatures and sufficient sunshine over the past several days has led to increased snow melt across most of North Central Montana, with the water now beginning to work its way into area creeks and streams. This increased runoff has caused Clear Creek near Chinook to rise to flood stage, with minor flooding expected to occur over the next several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-281643- /O.NEW.KTFX.FL.W.0004.180328T0143Z-180329T0600Z/ /CCMM8.1.ER.180328T0036Z.180328T0600Z.180329T0000Z.UU/ 743 PM MDT Tue Mar 27 2018 The National Weather Service in Great Falls has issued a * Flood Warning for The Clear Creek at Chinook. * until late Wednesday night...Or until the warning is cancelled. * At 6:30 PM Tuesday the stage was 5.5 feet. * Flood stage is 5.5 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 6.0 feet after midnight tonight. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$ Moldan
4 follow-up statements
330 WGUS85 KTFX 280220 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 820 PM MDT Tue Mar 27 2018 ...The Flood Warning continues for the following rivers in Montana.. Clear Creek at Chinook affecting Blaine County .Warming temperatures and sufficient sunshine over the past several days has led to increased snow melt across most of North Central Montana, with the water now beginning to work its way into area creeks and streams. This increased runoff has caused Clear Creek near Chinook to rise to flood stage, with minor flooding expected to occur over the next several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. Stay tuned to NOAA Weather Radio or your local television or radio station for the latest information. & && MTC005-281720- /O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/ /CCMM8.1.ER.180328T0101Z.180328T0600Z.180329T0000Z.UU/ 820 PM MDT Tue Mar 27 2018 The Flood Warning continues for the Clear Creek at Chinook. * until late Wednesday night...Or until the warning is canceled. * At 7:30 PM Tuesday the stage was 5.8 feet. * Flood stage is 5.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 6.0 feet by midnight tonight. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$ Moldan
030 WGUS85 KTFX 280225 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 825 PM MDT Tue Mar 27 2018 ...The Flood Warning continues for the following rivers in Montana... Clear Creek at Chinook affecting Blaine County .Warming temperatures and sufficient sunshine over the past several days has led to increased snow melt across most of North Central Montana, with the water now beginning to work its way into area creeks and streams. This increased runoff has caused Clear Creek near Chinook to rise to flood stage, with minor flooding expected to occur over the next several days. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. Stay tuned to NOAA Weather Radio or your local television or radio station for the latest information. & && MTC005-281725- /O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/ /CCMM8.1.ER.180328T0101Z.180328T0600Z.180329T0000Z.UU/ 825 PM MDT Tue Mar 27 2018 The Flood Warning continues for the Clear Creek at Chinook. * until late Wednesday night...Or until the warning is cancelled. * At 7:30 PM Tuesday the stage was 5.8 feet. * Flood stage is 5.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 6.0 feet by midnight tonight. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$ Moldan
455 WGUS85 KTFX 281237 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 637 AM MDT Wed Mar 28 2018 ...The Flood Warning continues for the following rivers in Montana... Clear Creek at Chinook affecting Blaine County .Minor flooding is expected on Clear Creek this morning. The river has fallen over a foot since Midnight. Expect the falling trend to continue through this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. && MTC005-290337- /O.CON.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/ /CCMM8.2.ER.180328T0101Z.180328T0730Z.180329T0000Z.UU/ 637 AM MDT Wed Mar 28 2018 The Flood Warning continues for the Clear Creek at Chinook. * until late tonight...Or until the warning is cancelled. * At 5:30 AM Wednesday the stage was 5.6 feet. * Flood stage is 5.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is expected to fall below flood stage later this morning. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
484 WGUS85 KTFX 281511 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 911 AM MDT Wed Mar 28 2018 ...The Flood Warning is cancelled for the following rivers in Montana... Clear Creek at Chinook affecting Blaine County .Clear Creek has gone below flood stage, thus the flood warning has been cancelled. Reports from overnight indicate flooding did occur along portions of Clear Creek. The likely cause of the flooding was an ice jam or blocked culvert. The water has receded this morning. MTC005-281541- /O.CAN.KTFX.FL.W.0004.000000T0000Z-180329T0600Z/ /CCMM8.2.ER.180328T0101Z.180328T0730Z.180329T0000Z.UU/ 911 AM MDT Wed Mar 28 2018 The Flood Warning is cancelled for The Clear Creek at Chinook. * At 8:30 AM Wednesday the stage was 5.2 feet. * Flood stage is 5.5 feet. && LAT...LON 4835 10950 4858 10944 4859 10938 4853 10935 4835 10940 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 27, 6:09 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 27, 6:09 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 609 PM MDT Tue Mar 27 2018 .SYNOPSIS... An upper level disturbance will move through the region tonight, producing a few scattered rain or snow showers. Expect the strong winds to diminish overnight as well, as colder air slowly moves back into the region. Expect scattered rain or snow showers Wednesday and Thursday, before a strong cold front and widespread snow develops on Friday night. && .5PM UPDATE... The shortwave and associated low/mid level jet, responsible for the windy conditions across parts of the area late this afternoon, continues to push SE across the region. The low level jet will strengthen for a few hours over Central MT before quickly decreasing after 9pm. This jet plus a continued strong pressure gradient will allow strong winds to continue for a few hours, primarily over the plains, but also a few valley locations in SW MT. For areas not already under a High Wind Warning, I am covering this brief window of stronger winds with an SPS. However, after collaboration with NWS Glasgow, it was decided to issue a short term High Wind Warning for far southern Blaine County, primarily from the Bears Paw Mtns to the Little Rockies where the wind may be locally enhanced, allowing gusts to 60 mph (as has been seen in recent obs from Zortman). MARTIN && .AVIATION... Updated 2358Z. Strong winds and LLWS to continue impacting Central MT early this evening. Strong winds at and above the surface will allow gusty winds and LLWS to continue over the plains of Central MT for a few more hours, before a gradual decrease after 03Z. Attention then turns towards a developing moist, NW flow as a front drops south out of Canada. This front will likely bring a wind shift to CTB/HVR this evening (as has been seen in recent obs across parts of southern Alberta). The wind shift looks less pronounced as the front settles into Central MT, but this potential will be monitored. Ahead of and behind the front rain/snow showers will develop, especially focused over/near the mountains. However, there are some indications that bands of snow showers may develop over the plains in the vicinity of HVR/GTF/LWT which could cause more significant, but brief, reductions in VIS than currently forecast. MARTIN && .HYDROLOGY... Updated 3 PM. Flood advisory continues for Chouteau County, with minor reports of flooding continuing. The flood advisory will likely be extended into Friday on later shifts, as local emergency managers continue to report minor problems across the county. Brusda && .PREV DISCUSSION... /ISSUED 245 PM MDT Tue Mar 27 2018/ Tonight through Thursday night...An upper level disturbance will move through the region tonight, bringing an end to the strong winds over North Central MT, while increasing the chances for scattered rain/snow showers. Several inches of snow look reasonable over Kings Hill, thus the winter weather advisory will continue. Temperatures will be a touch cooler for Wed/Thu as several weak upper level disturbances move through. As a result, there will be a small chance for a passing rain/snow shower, with the best chance for any precipitation in the mountains. Friday through Tuesday...A fairly strong cold front will move southward through the region late Friday afternoon and night. Expect much colder temperatures behind the front, along with a good chance for accumulating snow at all elevations Friday night over Central and North Central MT. Snowfall amounts of 1 to 3 inches look possible at lower elevations and 3 to 6 inches in the mountains. South of I-90, snow amounts look less, as the cold front will likely stay just north of this region. Temperatures over the weekend will be more like January over much of the region. Snow showers will diminish a bit on Sunday, but the GFS progs another cold front on Monday, with another round of rain/snow. However, the EC model is much drier/warmer for early next week. Thus confidence is low in the extended forecast at this time. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 31 42 26 44 / 20 20 20 20 CTB 29 36 21 39 / 10 10 10 10 HLN 36 45 28 47 / 20 10 10 10 BZN 33 44 24 45 / 30 20 10 10 WEY 24 36 13 37 / 30 20 10 20 DLN 33 43 24 45 / 10 10 0 10 HVR 28 33 20 34 / 20 20 20 10 LWT 29 36 23 39 / 40 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MDT this evening Blaine...Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until 6 PM MDT Wednesday Cascade... Judith Basin...Meagher. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Mar 27, 5:16 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
516 PM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 1 NNE CUT BANK 48.65N 112.32W
03/27/2018 M55 MPH GLACIER MT MESONET
&&Local storm report, Mar 27, 5:17 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM NON-TSTM WND GST 18 WSW BYNUM 47.87N 112.67W
03/27/2018 M55 MPH TETON MT MESONET
&&Local storm report, Mar 27, 5:19 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM NON-TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
03/27/2018 M55 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
&&Local storm report, Mar 27, 5:20 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM NON-TSTM WND GST 9 NNE AUGUSTA 47.60N 112.31W
03/27/2018 M55 MPH TETON MT OTHER FEDERAL
&&Special weather statement, Mar 27, 5:26 PM MDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Great Falls MT 526 PM MDT Tue Mar 27 2018 MTZ011>014-044>046-049>051-054-280300- Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole- Liberty-Eastern Pondera-Eastern Teton-Judith Basin-Fergus-Meagher- Including the cities of Havre, Rocky Boy, Great Falls, Floweree, Carter, Fort Benton, Helena, Devon, Shelby, Ethridge, Galata, Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger, Fairfield, Dutton, Power, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Hilger, Lewistown, Martinsdale, Checkerboard, Ringling, and White Sulphur Springs 526 PM MDT Tue Mar 27 2018 ...Gusty Winds to Continue Across Portions of Central Montana this Evening... Strong, gusty winds of 40 to 55 mph are expected to continue for another few hours across portions of Central Montana as well as across the Helena Valley. After 9pm, wind speeds will quickly decrease from north to south. For those traveling, prepare for difficult travel at times, especially for high-profile vehicles. MARTIN
Local storm report, Mar 27, 6:37 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
637 PM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG 3 SW GREAT FALLS 47.48N 111.34W
03/27/2018 CASCADE MT BROADCAST MEDIA
KFBB REPORTS OF A PINE TREE DOWN ON TOP OF A
CAR IN SOUTHWEST GREAT FALLS, MT. 12PM
REPORT TIME IS AN APPROXIMATION. BETWEEN
1145 AND 1215, SUSTAINED WIND SPEEDS AT
GREAT FALLS INTERNATIONAL AIRPORT AVERAGED
35 MPH, WITH A PEAK WIND GUST OF 53 MPH.
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:55 PM MDT | Areal Flood Advisory | TFX | Blaine | 66 hr |
Nearby
River Flood Warnings in Montana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.